That First Low Blood Sugar
It is perhaps the thing parents new to the diabetes world fear the most: a low blood sugar. Severe low blood sugars are an immediate crisis because they can cause seizures and even death. The first time you see that meter read below 80 or even below 50, it can paralyze you with fear. Again, the key is to stay calm. You need to get fast-acting glucose into your child as quickly as possible. In the beginning, don't worry about overdoing it: A little bit of a high after a low is not uncommon. Choose an easy-to-digest fast-acting sugar.
Good choices for fast-acting glucose include glucose tablets (available at most pharmacies), juice boxes, Skittles, and honey packets. Avoid chocolate; the fat slows the absorption process.
Treat your child with at least 15 grams of the carbohydrate you choose, and check her again in fifteen minutes. If she is still below normal, treat her again and check in another fifteen minutes. If you continue to have trouble bringing her up, call your medical team. Some people call this plan the “15–15 fix,” an easy concept when you're learning to help care for your child.
Lows just before an activity like gym class or a sporting event usually mean you need to double your correction. Lows during the night are particularly important to treat with care. Some parents swear by giving a glass of whole milk along with a correction carbohydrate at night. The slow-releasing carbs and fat in the milk can help keep a child's blood sugar up until morning.
When It's a Crisis
What if your child's level gets so low he cannot ingest food or drink or respond to you? It's time to pull out the glucagon kit. Parents who have had to use it report that, at the time, it can be confusing and frightening. Ask your team if they have a spare expired glucagon you can practice on. At the very least, read through the instructions inside the case. They are in print and also, for panic moments, in picture form. Try to become familiar with the instructions and know that most parents never, ever have to use one.
If you do have to use glucagon and are alone and afraid, do not hesitate to call your medical team's emergency line as you work; you can also call 911 if you are truly afraid. Most low blood sugar emergencies, once treated with glucagon, are corrected within a few minutes, and the child does not need transportation or hospitalization. If you're brave enough, see it through. But if you call for emergency help, you are among the majority.